Nebraska, 2009

Hail in Nebraska, May 5, 2009

May 5, 2009 · NWS LBF · 1 event in 1 county or zone

An isolated storm produced large hail in Frontier County during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated storm produced large hail in Frontier County during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 5, 2:18 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, May 5, 2:18 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT TUE MAY 5 2009

...FORECAST CHALLENGE CONTINUES TO BE PRECIPITATION CHANCES...

.SYNOPSIS...LONGWAVE ZONAL PATTERN DOMINATES THE H5 PATTERN ACROSS
MOST OF THE CONUS TODAY. A SHORTWAVE TROUGH EXTENDED FROM THE
EASTERN DAKOTAS INTO IOWA AND A CUTOFF LOW WAS PRESENT OFF THE WEST
COAST OF BRITISH COLUMBIA. SPLIT FLOW IN THE MID LEVELS NOT AS
PREVALENT TODAY AS SPEED MAXIMA ARE CONFINED TO EASTERN CANADA AND
THE PACIFIC NORTHWEST. SURFACE ANALYSIS AT 2 PM CDT...INDICATED A
SURFACE BOUNDARY-PSEUDO DRYLINE EXTENDING FROM SOUTH OF
OGALLALA...TO NORTH PLATTE...BROKEN BOW...THEN TO WEST OF ONEILL.
DEW POINTS NORTH OF THIS FEATURE WERE IN THE 30S WHILE SOUTH OF THIS
FEATURE...DEW POINTS WERE IN THE 40S. TEMPERATURES AT THE 2PM HOUR
RANGED FROM 68 AT ONEILL TO 75 AT IMPERIAL.

&&

.DISCUSSION...

.NEAR TERM...TONIGHT THROUGH FRIDAY...MAIN FORECASTING CHALLENGES
LIE WITH PRECIPITATION CHANCES...FRONTAL TIMING THURSDAY...AND
TEMPERATURES.

FOR TONIGHT...SURFACE BOUNDARY LOCATED ACROSS SRN AND EASTERN
PORTIONS OF THE FORECAST AREA...WILL SERVE AS THE FOCUS FOR SHOWERS
AND THUNDERSTORMS THIS EVENING. A REINFORCING SHOT OF COOLER AND
DRIER AIR WILL PUSH INTO THE FORECAST AREA LATER TONIGHT AS A WEAK
COOL FRONT TRAVERSES THE AREA. WILL MAKE SOME LAST MINUTE CHANGES TO
THE POP AND WEATHER GRIDS FOR THIS EVENING BASED ON THE LOCATION OF
THE SURFACE FRONT.

THE BEFORE MENTIONED COLD FRONT WILL SLIDE EAST OF THE AREA ON
WEDNESDAY...STALL THEN LIFT NORTH INTO THE AREA WEDNESDAY NIGHT.
AFTER DRY CONDITIONS WEDNESDAY...PRECIPITATION CHANCES WILL RETURN
TO THE FORECAST LATE WEDNESDAY NIGHT. THE NAM AND TO A LESSER
DEGREE...THE GFS DEVELOP A NICE LOW LEVEL JET LATE WEDNESDAY NIGHT.
WITH THE SURFACE BOUNDARY ACROSS THE AREA...PERSISTENT ZONAL FLOW
ALOFT AND THE PRESENCE OF A LOW LEVEL JET...POPS WILL BE RETAINED IN
THE ONGOING FORECAST.

LIGHT NORTHERLY FLOW WILL DEVELOP BEHIND AN EXITING COLD FRONT
THURSDAY...AND FOR THE MOST PART SHOULD BE A DRY DAY ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA...WITH MOISTURE SHUNTED WELL SOUTH INTO
KANSAS AND OKLAHOMA. PRECIPITATION CHANCES WILL RETURN ON THURSDAY
NIGHT AND FRIDAY...AS THE FRONT LIFTS INTO NORTHERN KANSAS. HAVE
POSTED POPS IN THE SOUTH TO ACCOUNT FOR THE FRONT AND IN THE NORTH
TO ACCOUNT FOR AN UPPER LEVEL DISTURBANCE LIFTING ACROSS SOUTH
DAKOTA AND NRN NEBRASKA.

.LONG TERM...FRIDAY NIGHT THROUGH THROUGH TUESDAY...DIFFICULT
FORECAST CONTINUES INTO THE EXTENDED PERIODS WITH PRECIPITATION
CHANCES DEPENDENT ON WAVE TIMING. AM MOST OPTIMISTIC ABOUT POPS ON
SATURDAY NIGHT AND SUNDAY GIVEN THE COUPLED JET PRESENT ACROSS
NEBRASKA. THE LONG RANGE MODELS DIVERGE BEGINNING NEXT WEEK AS THE
GFS TRENDS TOWARD A MORE AMPLIFIED PATTERN ACROSS THE WESTERN
CONUS...DEVELOPING A CLOSED LOW AND TROF EXTENDING SWD FROM WESTERN
WA INTO NRN CA. DOWNSTREAM AMPLIFICATION IN THE PATTERN ACROSS THE
CENTRAL CONUS RESULTS WITH WARMER AND DRIER CONDITIONS. HOWEVER THIS
SCENARIO IS AN OUTLIER PER THE ENSEMBLE MEANS...WHICH FAVOR A
CONTINUED ZONAL PATTERN ACROSS THE CENTRAL CONUS. THE ZONAL PATTERN
ADVERTISED IN THE 06Z GFS ENSEMBLE MEAN IS ECHOED BY THE 00Z EURO
FROM LAST NIGHT WHICH HAS LESS AMPLIFICATION ACROSS THE PACIFIC
NORTHWEST...AND CONTINUED ZONAL FLOW ACROSS THE CENTRAL CONUS. ONE
ASPECT LACKING WHICH WILL TEND TO KEEP POPS ON THE LOWER SIDE...IS
THE AVAILABILITY OF LOW LEVEL MOISTURE...WHICH CONTINUES TO REMAIN
JUST OFF TO THE SOUTH ACROSS THE SRN PLAINS. WITH PARTLY TO MOSTLY
CLOUDY SKIES EXPECTED DURING THE PERIOD...HIGH TEMPERATURES WILL BE
NEAR OR BELOW NORMAL...WHILE LOWS WILL BE ABOVE NORMAL.

&&

.AVIATION...

NEARLY STATIONARY FRONT EXTENDS FROM NEAR ONL TO BBW TO LBF TO IML
THIS AFTERNOON. THIS FRONT SEPARATES MORE MOIST AIR TO THE SOUTH
FROM DRIER AIR TO THE NORTH. MODELS CONTINUE TO HINT AT THIS
BOUNDARY AS A FOCUS FOR WIDELY SCATTERED -TSRA DEVELOPMENT. LATEST
VISIBLE SATELLITE IMAGERY INDICATES SOME CU STARTING TO DEVELOP
ALONG AND SOUTH OF THE BOUNDARY...AND SOME TCU CAN BE SEEN SW THRU
SE HERE AT THE KLBF TERMINAL AT THIS TIME...SO HINTS ARE THERE THAT
A FEW -TSRA MAY INDEED DEVELOP. HAVE OPTED TO KEEP THE MENTION OF
-TSRA IN THE KLBF TAF DO TO THE CLOSE PROXIMITY TO THE FRONT...BUT
CONFIDENCE IS NOT HIGH THAT A -TSRA WILL ACTUALLY OCCUR AT THE
TERMINAL. FURTHER NORTH...NORTHERN NEBRASKA IS WELL NORTH OF THE
BOUNDARY...AND AT THIS TIME NOT EXPECTING ANY CONVECTION IN THIS
AREA. ALL AREAS SHOULD SEE ANY CONVECTIVE ACTIVITY END BY 06Z
WEDNESDAY. EXPECTING A COLD FRONTAL PASSAGE AROUND 10Z WEDNESDAY
ACROSS NORTHERN NEBRASKA...AND 12Z WEDNESDAY ACROSS THE SOUTH. WINDS
WILL BE VARIABLE AT 5 KTS AHEAD OF THE FRONT...TURNING TO THE
NORTHWEST AT 10 TO 15 KTS BEHIND THE FRONT.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.SHORT AND LONG TERM...BUTTLER
.AVIATION...TAYLOR
Hazardous weather outlook, May 5, 3:49 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT TUE MAY 5 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-062200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
449 PM CDT TUE MAY 5 2009 /349 PM MDT TUE MAY 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE
POSSIBLE THIS EVENING IN THE VICINITY OF A NEARLY STATIONARY FRONT.
THE BEST CHANCE FOR THE THUNDERSTORM ACTIVITY WILL BE SOUTHEAST OF
A LINE FROM IMPERIAL...TO BROKEN BOW...TO ONEILL. A FEW STRONG
STORMS ARE POSSIBLE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE CENTRAL PLAINS
THE REST OF THE THIS WEEK. SEVERAL WEAK WAVES WILL MOVE ACROSS THE
PLAINS IN A FAST ZONAL FLOW ALOFT. EACH PASSING WAVE WILL BRING THE
CHANCE FOR AT LEAST ISOLATED THUNDERSTORM DEVELOPMENT. THUNDERSTORMS
ARE ALSO IN THE FORECAST THIS WEEKEND THROUGH MONDAY OF NEXT WEEK.
THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The radar

The North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Frontier

When
May 5, 5:00 PM CST
Where
Frontier County, 10 mi ESE of Maywood
Measured
1 in hail
Reported by
Public
Coordinates
40.615, -100.444

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169723.